Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 63, NWS Midland/Odessa, TX

September 18, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 2:38 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 2:38 AM MDT (08:38 UTC)
Expired
Sep 18, 2014, 5:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WGUS54 KMAF 180838
FFWMAF
NMC015-181130-
/O.NEW.KMAF.FF.W.0063.140918T0838Z-140918T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 AM MDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 530 AM MDT/630 AM CDT/

* AT 232 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM THUNDERSTORMS MOVING NORTHEAST AT 10 MPH 
  THROUGH SOUTH CENTRAL EDDY COUNTY.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE
FOLLOWING LOCATIONS...
  MALAGA...
  LOVING...
  SALT LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3297 10484 3297 10465 3266 10410 3209 10372
      3200 10373 3200 10485

$$
1 follow-up statement
034 
WGUS74 KMAF 181056
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM MDT THU SEP 18 2014

NMC015-181130-
/O.CON.KMAF.FF.W.0063.000000T0000Z-140918T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
456 AM MDT THU SEP 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MDT/630 AM
CDT/ FOR EDDY COUNTY...

AT 450 AM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED CURB 
TO CURB FLOODING IN CARLSBAD FROM FROM HEAVY RAIN.  THE THUNDERSTORM 
PRODUCING THIS HEAVY RAIN WAS LOCATED NEAR OTIS...OR 9 MILES 
EAST OF CARLSBAD...MOVING EAST AT 10 MPH.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...OTIS...LOVING AND SALT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3297 10484 3297 10465 3266 10410 3209 10372
      3200 10373 3200 10485

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:33 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 11:33 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 AM CDT Thu Sep 18 2014

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

MVFR cigs are forecast to develop KHOB/KINK/KMAF overnight, but
scatter out to VFR after sunrise. Have inserted a mention of
convection for KMAF to cover the next few hours. Otherwise, OVC
VFR cigs should prevail next 18 hours, w/cigs deteriorating after
00Z Friday. Expect MVFR cigs KCNM/KMAF, and IFR KHOB near the end
of the forecast period.

&&

.PREV DISCUSSION... /ISSUED 610 PM CDT Wed Sep 17 2014/

DISCUSSION...
See 00Z aviation discussion below.

AVIATION...
There is scattered convection from the Davis Mountains to the
Permian Basin though lightning has been somewhat infrequent.
Therefore have limited TS to only the NM TAF sites for now and AMD
if needed. MVFR CIGs are forecast to arrive near 12Z and last for
about 6 hours but there is some uncertainty as to whether or not
they will actually materialize, and if so at what level.

Hennig

PREV DISCUSSION... /ISSUED 303 PM CDT Wed Sep 17 2014/

DISCUSSION...
The main focus for this forecast continues to be the increasing
potential for flash flooding over southeast New Mexico and portions
of west Texas for the next couple days. Rain chances still look good
through at least Friday as TS Odile continues to provide ample
moisture to the region. PW will remain around 1.7 inches (150% of
normal for September) and moderate to heavy rainfall will remain a
concern. A Flash Flood Watch has been expanded to include Lea Co and
now covers all of SE New Mexico, Guadalupe Mountains and Van Horn
and the hwy 54 corridor through 12Z Thursday morning.

TS Odile is currently nearing SE Arizona/SW New Mexico this
afternoon and will continue to trek to the NE in SW flow aloft.
Upper ridge centered over south TX is stronger over our area than
previously anticipated and its keeping main upper level disturbances
from Odile just north of the CWA today. Given the available moisture
this afternoon, it didn't take much heating for a cu field to
develop across the area with a few light echoes on radar at 20Z
over the Permian Basin. A weak eastward-moving disturbance is now
entering western portions of the region and we are beginning to
see activity developing over the higher terrain. Expecting this
activity to expand into SE NM and the Trans Pecos regions through
the evening hours and possibly overnight. Rain could be moderate
to heavy at times, especially across areas covered by the current
Flash Flood Watch.

Odile will slowly make her way into west/central NM by Thursday
morning, breaking down the UA ridge to the south. This will allow
disturbances to move from W-E across northern portions of the
region, increasing rain chances across SE NM, Permian Basin, upper
Trans Pecos and higher terrain regions through Thursday afternoon.
The remnants of Odile are then forecast to move just NW of the FA
Thursday night/Friday, continuing the heavy rain potential across
mainly the northern half of the CWA through Friday. WPC still
showing higher QPF over Southeast NM, upper Trans Pecos, western
Permian Basin and higher terrain regions through Friday. This seems
more than reasonable so will continue to highlight heavy rain
potential across these areas. Also, the Flash Flood Watch may need
to be expanded and/or extended by later shifts if the forecast holds
strong through tonight.

Below normal high temperatures expected through Friday, particularly
across northern zones where clouds and rain will keep temps cooler.
Overnight low temps will remain well above normal due to the
abundance of moisture expected to persist across the region. Temps
will warm above normal briefly Saturday before a cold front arrives
Sunday, knocking temps back down heading into next week. The front
looks to enter northern zones sometime Sunday morning, moving south
throughout the day. Models generate convection along the front as
it moves through but still unsure of exact timing. Rain chances
could continue into Monday if the front hangs around. Beyond
Monday, NW flow aloft looks to develop which would continue rain
chances as shortwaves move SE across the area. For now, will keep
silent PoPs in the extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Thursday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 7 AM CDT /6 AM MDT/ this morning FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 17, 1:35 PM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT WED SEP 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT WED SEP 17 2014 /135 PM MDT WED SEP 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE
INTO THE OVERNIGHT ACROSS MUCH OF THE REGION...BUT ESPECIALLY ACROSS
THE WEST. LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING IS THE MAIN
CONCERN OVER PORTIONS OF SOUTHEAST NEW MEXICO...GUADALUPE
MOUNTAINS...AND THE VAN HORN/HIGHWAY 54 CORRIDOR WHERE A FLASH
FLOOD WATCH IS IN EFFECT. HEAVY RAIN IS ALSO POSSIBLE IN AND
AROUND THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLASH FLOOD CONCERNS WILL CONTINUE THURSDAY...INCLUDING THE GUADALUPE
AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO...AND PARTS OF THE NORTHWEST
PERMIAN BASIN. OTHER PARTS OF THE BASIN MAY RECEIVE LOCAL HEAVY RAIN
TOO.

THE RIO GRANDE MAY SEE ELEVATED FLOWS OVER THE NEXT SEVERAL DAYS DUE
A COMBINATION OF RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAIN.
ALSO THE RIO PENASCO IN EDDY COUNTY MAY RUN HIGH OVER THE NEXT
SEVERAL DAYS...OTHER ARROYOS AND DRAWS IN SOUTHEAST NEW MEXICO MAY ALSO.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED... LOCAL EMERGENCY
MANAGEMENT SHOULD REMAIN UP TO DATE ON THE LATEST DEVELOPMENTS IN
THE POTENTIAL FOR FLOODING AND FLASH FLOODING THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 18, 12:18 AM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/18/2014                   ECTOR              TX   BROADCAST MEDIA

            TWO WATER RESCUES. ONE AT WEST COUNTY ROAD AND KERMIT
            HWY.

&&

JD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:45 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 18, 5:21 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 18, 6:21 AM MDTFlash Flood WarningMAFLea3 hr
Sep 18, 6:39 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 18, 10:01 AM MDTAreal Flood WarningMAFEddy3 hr
Sep 18, 12:45 PM MDTAreal Flood WarningMAFEddy6 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.